Alert archive / California / Wind Advisories in 2007

Wind Advisory 20, NWS Reno, NV

December 28, 20079 counties in California; 4 counties in Nevada

NWS Reno, NV issued this wind advisory at Dec 28, 2007, 3:20 PM PST for 9 counties in California; 4 counties in Nevada. It took effect at Dec 29, 2007, 12:00 PM PST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2007, 3:20 PM PST (23:20 UTC)
In effect from
Dec 29, 2007, 12:00 PM PST
Expired
Dec 29, 2007, 3:00 PM PST
In force
3 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 282320
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
320 PM PST FRI DEC 28 2007

...STRONG WINDS EXPECTED SATURDAY FOR NORTHEASTERN CALIFORNIA AND
FAR WESTERN NEVADA...

CAZ070>073-NVZ002-003-005-291300-
/O.NEW.KREV.WI.Y.0020.071229T1600Z-071230T0100Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-GREATER RENO-
CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...EMPIRE...
GERLACH
320 PM PST FRI DEC 28 2007

...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 AM TO 5 PM PST SATURDAY. 

WEST WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 50 MPH...ARE EXPECTED
DURING THE DAY SATURDAY. WIND PRONE AREAS MAY SEE LOCALLY STRONGER
GUSTS UP TO 60 MPH. THE STRONGEST WINDS WILL OCCUR BETWEEN 11 AM
AND 4 PM.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION FROM THE NATIONAL WEATHER SERVICE.  

$$

NVZ004-291300-
/O.NEW.KREV.LW.Y.0037.071229T1900Z-071230T0000Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
320 PM PST FRI DEC 28 2007

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 4 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 4 PM PST SATURDAY. 

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH. WILL
CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE PRONE TO
CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS
IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

$$

HOON

HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 
WWUS75 KREV 291220
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
420 AM PST SAT DEC 29 2007

...STRONG WINDS EXPECTED THIS AFTERNOON AND EVENING FOR
NORTHEASTERN CALIFORNIA AND FAR WESTERN NEVADA...

CAZ070>073-NVZ002-003-005-300000-
/O.EXT.KREV.WI.Y.0020.071229T2000Z-071230T0600Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-GREATER RENO-
CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...EMPIRE...
GERLACH
420 AM PST SAT DEC 29 2007

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 10 PM PST THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM NOON TODAY TO 10 PM PST
THIS EVENING. 

WEST WINDS WILL INCREASE TODAY WITH SPEEDS OF 20 TO 30 MPH AND GUSTS
UP TO 50 MPH EXPECTED THIS AFTERNOON. WIND PRONE AREAS MAY SEE
GUSTS UP TO 60 MPH. THE STRONGEST WINDS ARE EXPECTED THIS EVENING
AS A COLD FRONT APPROACHES THE AREA.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION FROM THE NATIONAL WEATHER SERVICE.

$$

NVZ004-300000-
/O.EXT.KREV.LW.Y.0037.071229T2000Z-071230T0600Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
420 AM PST SAT DEC 29 2007

...LAKE WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 10 PM PST
THIS EVENING...

THE LAKE WIND ADVISORY IS NOW IN EFFECT FROM NOON TODAY TO 10 PM
PST THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON TO 15 TO 20 MPH WITH
GUSTS UP TO 35 MPH CAUSING ROUGH CHOP ON PYRAMID LAKE. SMALL
BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS
UNTIL CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

$$
JORDAN

HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 292300
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
300 PM PST SAT DEC 29 2007

CAZ072-NVZ002-300600-
/O.CAN.KREV.WI.Y.0020.000000T0000Z-071230T0600Z/
/O.NEW.KREV.LW.Y.0038.071229T2300Z-071230T0600Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
300 PM PST SAT DEC 29 2007

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
WIND ADVISORY HAS BEEN CANCELLED. 

GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE ACROSS LAKE TAHOE AND
SHOULD SUBSIDE LATE THIS EVENING. WEST TO SOUTHWEST WINDS OF 15 TO
20 MPH WITH GUSTS TO NEAR 30 WILL CAUSE ROUGH CHOP. SMALL BOATS
WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL
CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO...OR LISTEN TO NOAA WEATHER
RADIO...FOR UPDATES ON THIS SITUATION FROM THE NATIONAL WEATHER
SERVICE.

$$

CAZ070-071-073-NVZ003-005-300000-
/O.CAN.KREV.WI.Y.0020.000000T0000Z-071230T0600Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-MONO-GREATER RENO-CARSON CITY-MINDEN AREA-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...SPARKS...
VERDI...GARDNERVILLE...EMPIRE...GERLACH
300 PM PST SAT DEC 29 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WIND
ADVISORY. 

ALTHOUGH GUSTY WEST WINDS WILL CONTINUE INTO THE EARLY EVENING
HOURS...THE WINDS WILL REMAIN LESS THAN 30 MPH. THEREFORE...THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

NVZ004-300000-
/O.CAN.KREV.LW.Y.0037.000000T0000Z-071230T0600Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
300 PM PST SAT DEC 29 2007

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE LAKE WIND
ADVISORY. 

WINDS ACROSS PYRAMID LAKE WILL REMAIN WELL BELOW 20 MPH INTO THE
EARLY EVENING. THEREFORE THE LAKE WIND ADVISORY HAS BEEN CANCELLED.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Dec 28, 8:30 AM PST, 6 hours 50 minutes earlier.

Area forecast discussion, Dec 28, 8:30 AM PST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
830 AM PST FRI DEC 28 2007

.UPDATE...
WILL ISSUE A QUICK UPDATE TO LOWER MORNING POPS ACROSS WESTERN NV.
SATELLITE AND RADAR TRENDS INDICATE PCPN MAINLY WEST OF THE CREST
THIS MORNING. THIS PCPN WILL SLIDE EAST THROUGH THE DAY BUT NOT AS
EARLY AS PREVIOUSLY FORECAST. OTHERWISE...FORECAST ON TRACK. MLF

.PREVIOUS DISCUSSION...ISSUED AT 339 AM...
SHORT TERM...
WIDESPREAD LIGHT SNOW CONTINUED TO TREK ACROSS W-CNTRL NV OVERNIGHT
WITH PRELIMINARY REPORTS OF 2 INCHES AROUND FALLON AND IN MINERAL
COUNTY NORTH OF HAWTHORNE. ELSEWHERE...SNOW ENDED BEFORE MIDNIGHT AS
WARM ADVECTION CEASED AND MID LEVEL MOISTURE DECREASED. VERY LIGHT
SNOW MAY CONTINUE THRU THE MORNING NEAR THE SIERRA CREST AND IN
EASTERN MINERAL COUNTY BUT LITTLE OR NO ADDITIONAL ACCUMULATION IS
EXPECTED.

NEXT BAND OF WARM ADVECTION OVERRUNNING MOISTURE IS ON A SIMILAR
TRACK AS YESTERDAY WITH LIGHT SNOW STARTING IN THE NORTH ZONES AND
NEAR THE SIERRA BY MID TO LATE AFTERNOON AND SPREADING ACROSS WRN NV
DURING THE EVENING. THE DURATION OF THE SNOW MAY BE A BIT LONGER
THAN LAST NIGHT BASED ON THE LATEST GFS FORECAST SOUNDINGS SO SNOW
AMOUNTS SHOULD BE SLIGHTLY HIGHER BUT STILL WITHIN LOWER ELEVATION
ADVISORY CRITERIA FOR NERN CA AND NWRN NV...WITH THE WEST CENTRAL NV
BASIN ALSO ADDED TO THE ADVISORY. FOR THE RENO ZONE...AREAS WHICH
RECEIVED LESS THAN 1/2 INCH OF SNOW LAST NIGHT COULD BE CLOSER TO AN
INCH OR SO WITH UP TO 2 INCHES IN FOOTHILL LOCATIONS.

AFTER THIS ROUND OF OVERRUNNING MOISTURE CEASES...WINDS WILL BECOME
THE PREDOMINANT WEATHER ISSUE LATER TONIGHT THRU SAT NIGHT AS 700 MB
WINDS INCREASE TO THE 50-65 KT RANGE. RIDGETOP GUSTS OVER 70 MPH
STARTING LATE TONIGHT WILL HAVE AN OPPORTUNITY TO BEGIN MIXING DOWN
TO LEE SIDE VALLEYS BY EARLY SAT MORNING...WITH STRONGER GUSTS
POSSIBLY REACHING ADVISORY CRITERIA FOR SATURDAY THRU SAT NIGHT. IF
PRECIP LOADING BECOMES A FACTOR THEN SOME GUSTS MAY REACH HIGH WIND
CRITERIA IN THE RENO AND MONO COUNTY ZONES. SNOW IN THE SIERRA AT
THIS TIME HAS BEEN LESS THAN INDICATED BY THE GUIDANCE SO IF THE
MODELS CONTINUE TO OVERESTIMATE PRECIP IN THIS AREA...THIS KEY
COMPONENT FOR THE MORE SIGNIFICANT WIND EVENTS WOULD BE MISSING.
TEMPS WERE INCREASED A FEW DEGREES SAT AND SAT NIGHT IN AREAS WHERE
WIND IS MOST LIKELY TO PERSIST.

BY SUNDAY A COLD FRONT BRUSHING ACROSS THE REGION WILL BRING IN ONE
MORE REINFORCING SHOT OF COLD AIR ESPECIALLY TO THE NORTH ZONES.
MOISTURE WILL BE SHALLOW WITH VERY DRY AIR ABOVE 750 MB SO MOST
AREAS WILL NOT SEE ANY PRECIP IN ASSOCIATION WITH THIS COLD FRONT
PASSAGE. THE 06Z GFS WAS MORE AGGRESSIVE WITH COLDER AIR WHICH WOULD
LIKELY PREVENT MAX TEMPS IN MOST VALLEYS FROM EXCEEDING 40 DEGREES.
MJD

.LONG TERM...MONDAY THROUGH THURSDAY...
HIGH PRESSURE RIDGE ALOFT AND SURFACE RIDGE OVER THE GREAT BASIN
WILL RESULT IN DRY CONDITIONS EARLY IN PERIOD. A GENERAL EAST FLOW
WILL PREVAIL MONDAY THROUGH TUESDAY WITH GUSTY WINDS OVER THE SIERRA
CREST EACH MORNING. WARMING WILL BE CONFINED MAINLY TO MOUNTAIN
AREAS AS VALLEYS REMAIN UNDER STRONG INVERSIONS. DETERMINISTIC RUNS
AND A VAST MAJORITY OF ENSEMBLES THEN POINT TO A SIGNIFICANT PATTERN
CHANGE BEYOND TUESDAY AS THE LARGE SCALE FLOW DEAMPLIFIES AND THE
WAVE PATTERN SHIFTS EASTWARD. TIMING OF THIS CHANGE AS WELL AS
SPECIFICS ARE STILL IN QUESTION. HOWEVER THERE IS ENOUGH AGREEMENT
AND CONFIDENCE AMONG AVAILABLE SOLUTIONS FOR A DECENT CHANCE OF
PRECIPITATION BY THE END OF THIS FORECAST PERIOD...ESPECIALLY THE
NORTHERN SIERRA. SNOW LEVELS APPEAR TO BE CLOSE TO LAKE LEVEL AT THE
START OF THIS EPISODE WHICH WOULD BRING SNOW TO THE MOUNTAINS AND
RAIN TO THE VALLEYS. CONFIDENCE BECOMES MUCH LOWER IN THE PATTERN
EVOLUTION BEYOND LATE WEEK AND MORE MODEL CONTINUITY WILL BE NEEDED
TO DETERMINE SNOW AMOUNTS AND WHETHER SNOW WILL EVENTUALLY FALL ON
THE VALLEY FLOORS. THE CURRENT GFS/ECMWF EACH HAVE SNOW LEVELS
REACHING THE VALLEY FLOORS BY THE FOLLOWING WEEKEND WITH THE
POTENTIAL FOR HEAVY SNOW. STAY TUNED. HOHMANN
&&

.AVIATION...
AREA TAF SITES WILL BE IN BETWEEN SYSTEMS THIS MORNING AND EARLY
AFTERNOON WITH THE PRIMARY PROBLEM BEING LOCAL MVFR CIGS/MT TOP
OBSCUREMENT. THIS WILL MAINLY BE AN ISSUE IN THE TAHOE BASIN
SOUTHWARD THROUGH THE SIERRA. CIGS WILL BEGIN TO LOWER AGAIN 21Z-23Z
AS UPSTREAM SHORTWAVE/WARM ADVECTION PATTERN APPROACHES. A LARGE
AREA OF LIGHT SNOW WILL DEVELOP EARLY THIS EVENING AND CONTINUE INTO
MUCH OF TONIGHT. THIS WILL RESULT IN WIDESPREAD MVFR CIGS/VSBYS AND
MOUNTAIN OBSCUREMENT WITH AREAS IFR 23Z-09Z. SNOW WILL BEGIN TO
DIMINISH 09Z-12Z SATURDAY MORNING WITH GRADUAL IMPROVEMENT IN CIGS
THEREAFTER. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT
     FOR NVZ005.

     SNOW ADVISORY FROM 6 PM THIS EVENING TO 4 AM PST SATURDAY FOR
     NVZ004.

CA...SNOW ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT
     FOR CAZ070-071.

&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 3:53 AM PSTSnow AdvisoryREVLassen, Modoc, Plumas, Sierra30 hr
Dec 28, 3:20 PM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe24 hr

Nearby

Wind Advisories in California, 2007Wind Advisories in Nevada, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.